May 9, 2001
Question from Normal, Illinois, USA:
I know someone with type�1 diabetes who takes Humalog and NPH in the morning, Humalog at dinner and NPH before bed. He seems to have more mood swings using the Humalog. Is this type of insulin causing these mood swings? Why use this instead of Regular insulin? I know the Humalog works much faster than the Regular insulin, but this seems to cause him to go from hyperglycemia to hypoglycemia. I know it is possible he could be taking too much of it based on the amount of food he eats, however, he is not on a sliding scale.
Humalog is a designer insulin, an insulin analog. It maintains the same business portion of the molecule so that lowers blood sugar like Regular insulin. However, it has several advantages over Regular insulin. First, it does not last as long as regular insulin and is less likely to cause hypoglycemia especially at night. It can be injected at the meal, instead of thirty minutes before the meal (which almost no one really does). It gets much better absorption around meals and decreases the glucose rise after meals in an effective manner.
You will seeing more of these insulin analogs as pharmaceutical companies are expanding the diversity and behavior of the insulin molecule.
[Editor’s comment: Mood swings are unlikely to be caused by any insulin product, unless they are related to high and low sugar levels. Measuring blood sugars at the time of the mood swing would therefore be helpful. If the blood sugars are bouncing, whether related to the mood swings or not, your acquaintance’s diabetes program should be adjusted.